Thunderstorm Wind, Wilkin
- When
- August 10, 3:04 AM CST
- Where
- Wilkin County, 2.5 mi WSW of Tenney
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.040, -96.500
The wind gust was measured at the Tenney RWIS, near highway 75.
A line of thunderstorms tracked along the North and South Dakota border, then on into west central Minnesota, during the early morning hours of August 10th. These storms produced very strong winds, which resulted in quite a bit of tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms tracked along the North and South Dakota border, then on into west central Minnesota, during the early morning hours of August 10th. These storms produced very strong winds, which resulted in quite a bit of tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 2:31 AM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 331 AM CDT WED AUG 10 2016 .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Wed Aug 10 2016 Main concerns will be severe threat/heavy rain potential. Surface low currently over the far SE corner of Mt. adjoining E-W warm front extends eastward across N SD. Strongest radar returns north of boundary across far southern tier counties and will monitor rain amounts this morning. Otherwise during the day warm front is expected to lift northward to roughly the I94/highway 200 corridor by mid day and surface low should be located over central ND. Potent zone of warm advection vcnty boundary may keep convection ongoing to a degree today. Questions remain on severe potential. Airmass will be very unstable along and south of boundary and models hinting that current MCS may push east enough so that some solar possible. If so severe potential certainly there. Heavy rain threat more in question. This will depend on degree of afternoon/evening development and where boundary ends up. Model guidance not pin-pointing any particular area for big problems so may have to monitor for local problems as convection gets going. At this point not enough confidence to raise any flood headlines. With precipitable h20 values of 2.00 inches pooling along front the threat is viable and will need to monitor. Another day of sharp thermal contrast with boundary draped across the fa. Convection will gradually propagate eastward as low level jet veers westerly and forcing shifts eastward. Severe/heavy rain potential will continue but shift mainly into Mn mid evening on. .LONG TERM...(Thursday through Tuesday) Issued at 300 AM CDT Wed Aug 10 2016 Lingering rain should end across the east Thursday am. Afternoon development across the east will depend on far east cold front gets. For now will keep some low pops going as some guidance keeps front over the eastern counties. Temperatures will hinge on cloud cover but column does not cool off significantly so a chance for average values. Cold advection pushes in later Thursday night through Friday for cooler temperatures. Could see some showers continuing over the far ne closer to exiting upper low. Long wave upper ridge over central/northern Canada will move east while long wave trough over eastern Hudson Bay also shifts east over the north Atlantic. By the end of the period zonal flow was across southern Canada. Short wave trough forecast across Ontario at the beginning of the period. Another short wave trough is expected about Tue with the ECMWF faster and with a higher amplitude solution than the GFS. Will blend models. High temperatures were increased a degree for Sat, one or two degrees for Sun, and little change for Mon and Tue compared to yesterdays forecast package. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1144 PM CDT Tue Aug 9 2016 Thunderstorm complex on its way eastward into the forecast area, and KDVL and KFAR will see some leading edge convection as early as 06Z. Have the thunderstorm complex rolling through all TAF sites, but kept most locations except KFAR at VCTS until a better handle on the evolution of the system becomes apparent. Think there should be a bit of a break in the middle of the period, but additional thunderstorms will be possible along a frontal boundary by late afternoon into tomorrow evening. Some MVFR ceilings will be possible tomorrow, mainly around KDVL although the Red River Valley airports could see some lower VFR conditions. Winds will be shifting around to the east and then southeast at the southern and eastern TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hoppes/Voelker AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT TUE AUG 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT TUE AUG 9 2016 ...A THREAT FOR SEVERE STORMS AND HEAVY RAIN FROM LATE TONIGHT THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH DAKOTA TONIGHT LIFTING NORTHWARD DURING THE OVERNIGHT. A FEW STORMS MAY APPROACH SEVERE LIMITS ALONG THE NORTH AND SOUTH DAKOTA BORDER REGIONS AFTER MIDNIGHT. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING AREA OF LOW PRESSURE WILL CROSS THE REGION ON WEDNESDAY. THUNDERSTORMS WILL LIKELY BE ONGOING DURING THE DAY WEDNESDAY. STRONGER STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH SEVERE STORMS POSSIBLE. THERE IS ALSO THE THREAT FOR HEAVY RAIN WHICH MAY PRODUCE AREAS OF FLOODING MAINLY WEDNESDAY NIGHT FROM THE VALLEY REGION EASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 AM CDT WED AUG 10 2016
NDZ049-052-100600-
RANSOM-SARGENT-
1200 AM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES...
AT 1159 PM CDT...A STRONG THUNDERSTORM WAS OVER CRETE...OR 31 MILES
NORTH OF BRITTON...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
STIRUM AROUND 1210 AM CDT.
ENGLEVALE AROUND 1240 AM CDT.
ELLIOTT AROUND 1245 AM CDT.
LISBON AROUND 100 AM CDT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4612 9801 4628 9801 4628 9803 4641 9804
4644 9803 4653 9799 4641 9757 4608 9788
TIME...MOT...LOC 0459Z 209DEG 17KT 4621 9798
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM TSTM WND GST 2 WSW BRAMPTON 45.98N 97.81W
08/10/2016 M73.00 MPH SARGENT ND MESONET
MEASURED AT NDAWN STATION
&&
JRThe Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 09:05 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
The wind gust was measured at the Tenney RWIS, near highway 75.
Penny to nickel sized hail fell with very heavy rain.
A tree was blown down.
Numerous large four to eight inch diameter tree branches were broken down in shelterbelts and farmsteads across northern Lawrence and Stony Brook townships.
Strong winds knocked down several trees, one falling on the top of a car. Several roads were blocked by trees and large branches. Power outages also occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642880, 642881, 642882, 642883, 642884.